Episode 11: Diabetic Emergencies

Author: Eoghan Colgan    @eoghan_colgan
Special Guest: Gerry McKay. @ga_mckay

18/4/18


Listen


Guest Bios

Professor Gerry McKay

gerry Mckay photo

Professor Gerry McKay is a Consultant Physician & Clinical Pharmacologist at Glasgow Royal Infirmary. He contributes to the provision of diabetes care in the north east of Glasgow including a specialist interest in diabetic nephropathy, and maintains a commitment to acute medicine. He studied at the University of Glasgow, did early training in the West of Scotland before training in Newcastle in clinical pharmacology which included 4 years on call for the National Poisons Service and secondments to diabetes, the pharmaceutical industry and NICE. He returned to Glasgow via a 3 year spell as a consultant in Monklands District General hospital, Airdrie. He has a variety of research and teaching interests and holds honorary appointments in both the University of Glasgow and University of Strathclyde.


Show Notes

Professor McKay gives his tips and Pearls on the management of diabetic emergencies in the ED, focussing on hyperglycaemia.


Take Home Points

1.     Remember to always check for ketones – it could be acidosis and high BM’s for another reason (e.g. renal tubular acidosis)

2.     Remember to continue background insulin at same dose and time when on a DKA protocol.

3.     Coincidental Hyperglycaemia:

  • History of Presenting complaint, FH, PMH, DH, Social History
  • Check for explainable cause – often dietary and advise
  • Ensure no biochemical/physiological abnormality
  • Check HBA1C (useful for GP)
  • Give IV fluids if dehydrated and ideally see a trend downwards
  • Discharge with worsening advice and follow-up with GP for proper work-up

4.     Known Diabetic with high sugars but no physiological or biochemical abnormality:

  • Check they are sticking to diet and medications
  • Likely to be dehydrated so give iv fluids and check for downward trend
  • Could consider small adjustments to medications
    • 2 units of insulin increase to regular dose
  •  If no explainable cause and not coming down with fluids then admit

5.     SGLT2 inhibitors for T2DM – they can give rise to DKA in T2DM so stop them when instigating DKA protocol then switch to a different class.


Hannah BellComment